Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 72, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2012, 11:15 AM MDT for Golden Valley County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2012, 11:15 AM MDT (17:15 UTC)
- Expired
- Jun 23, 2012, 12:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Golden Valley County, ND
The radar
The Glasgow radar (KGGW), 238 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 11:53 AM MDT | HAIL 1 | 2 N Beach, ND | LITTLE WIND WITH THE STORM. REPORT BY THE GOLDEN VALLEY COUNTY SHERIFF THROUGH NORTH DAKOTA STATE RADIO COMMUNICATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 5.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
054
WUUS53 KBIS 231715
SVRBIS
NDC033-231815-
/O.NEW.KBIS.SV.W.0072.120623T1715Z-120623T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1115 AM MDT SAT JUN 23 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 1215 PM MDT
* AT 1112 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WIBAUX...OR 66 MILES WEST OF DICKINSON...AND MOVING EAST AT 10 MPH.
* EARLIER THIS MORNING QUARTER SIZE HAIL WAS REPORTED 9 MILES EAST
OF GLENDIVE MONTANA.
* THE SEVERE THUNDERSTORM WILL AFFECT WESTERN GOLDEN VALLEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4693 10405 4710 10406 4717 10405 4718 10392
4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1714Z 283DEG 7KT 4705 10417
WIND...HAIL 60MPH 1.00IN
$$
SIMOSKO4 follow-up statements
554
WWUS53 KBIS 231728
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1228 PM CDT SAT JUN 23 2012
NDC033-231815-
/O.CON.KBIS.SV.W.0072.000000T0000Z-120623T1815Z/
GOLDEN VALLEY ND-
1128 AM MDT SAT JUN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GOLDEN VALLEY COUNTY UNTIL 1215 PM MDT...
AT 1127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OF 60 MPH. THIS STORM WAS LOCATED NEAR WIBAUX...OR
65 MILES WEST OF DICKINSON...MOVING EAST AT 15 MPH.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM DUE TO ITS SLOW
MOVEMENT.
LOCATIONS IMPACTED INCLUDE...
BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4693 10405 4710 10406 4717 10405 4718 10392
4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1727Z 283DEG 7KT 4703 10414
WIND...HAIL 60MPH 1.00IN
$$
SIMOSKO907
WWUS53 KBIS 231746
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 PM CDT SAT JUN 23 2012
NDC033-231815-
/O.CON.KBIS.SV.W.0072.000000T0000Z-120623T1815Z/
GOLDEN VALLEY ND-
1146 AM MDT SAT JUN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GOLDEN VALLEY COUNTY UNTIL 1215 PM MDT...
AT 1142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS LOCATED 5
MILES NORTHWEST OF BEACH...OR 6 MILES WEST OF DICKINSON...MOVING
SOUTHEAST AT 15 MPH.
THE STORM WAS ALONG AND JUST NORTH OF INTERSTATE 94...AND WAS MOVING
SLOWLY...SO VERY HEAVY RAIN WAS ALSO OCCURRING. THIS STORM DID
PRODUCE QUARTER SIZE HAIL AT WIBAUX...MONTANA.
LOCATIONS IMPACTED INCLUDE...
BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4693 10405 4710 10406 4715 10404 4718 10392
4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1742Z 283DEG 7KT 4702 10409
WIND...HAIL 60MPH 1.50IN
$$
JP MARTIN787
WWUS53 KBIS 231806
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
106 PM CDT SAT JUN 23 2012
NDC033-231815-
/O.CON.KBIS.SV.W.0072.000000T0000Z-120623T1815Z/
GOLDEN VALLEY ND-
1206 PM MDT SAT JUN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
GOLDEN VALLEY COUNTY UNTIL 1215 PM MDT...
AT NOON MDT...THE GOLDEN VALLEY COUNTY SHERIFF REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 2 MILES NORTH OF BEACH. THE
STORM WAS MOVING SOUTHEAST AT 15 MPH.
THE STORM WILL BE ALONG INTERSTATE 94 FROM BEACH TO 15 MILES EAST OF
BEACH BETWEEN NOW AND 1215 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4693 10405 4710 10406 4715 10404 4718 10392
4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1804Z 283DEG 7KT 4701 10403
WIND...HAIL 60MPH 1.00IN
$$
JP MARTIN530
WWUS53 KBIS 231817
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
117 PM CDT SAT JUN 23 2012
NDC033-231825-
/O.EXP.KBIS.SV.W.0072.000000T0000Z-120623T1815Z/
GOLDEN VALLEY ND-
1217 PM MDT SAT JUN 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GOLDEN VALLEY
COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
THE STORM...NOW MUCH WEAKER AND NO LONGER SEVERE...WILL MOVE ALONG
INTERSTATE 94 AND THROUGH THE SENTINEL BUTTE AREA AND TOWARD MEDORA.
SMALL HAIL...PEA SIZE...AND BRIEF BUT HEAVY RAIN WILL BE POSSIBLE
WITH THE STORM. REMEMBER...EVERY THUNDERSTORM PRODUCES LIGHTNING...
WHICH CAN BE DEADLY.
LAT...LON 4693 10405 4710 10406 4715 10404 4718 10392
4699 10390 4684 10398 4688 10407 4692 10406
TIME...MOT...LOC 1815Z 283DEG 7KT 4701 10400
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:08 AM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 23, 9:08 AM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1008 AM CDT SAT JUN 23 2012 .DISCUSSION...AN OLD OUTFLOW BOUNDARY FROM THE STORMS THAT MOVED ACROSS SOUTH DAKOTA LAST NIGHT HAS MOVED NORTH ACROSS EASTERN MONTANA AND TRIGGERED CONVECTION JUST NORTH OF GLENDIVE. THE LAPS 850MB-300MB MEAN WIND IS WESTERLY ALONG THE MT/ND BORDER. IF THE THUNDERSTORM MAINTAINS ITS STRUCTURE...IT SHOULD BE CROSSING IN ND IN LESS THAN AN HOUR. AS A RESULT...ADDED A SLIGHT CHANCE FOR THUNDERSTORMS FOR THE WESTERN COUNTIES THIS MORNING. THERE IS QUITE A BIT OF UNCERTAINTY WITH RESPECT TO THE THUNDERSTORM FORECAST TODAY. THE GREATEST INSTABILITY IS FORECAST TO DEVELOP OVER THE JAMES RIVER BASIN THIS AFTERNOON. HOWEVER...THE 12Z KBIS SOUNDING IS CAPPED WITH AN 850MB TEMPERATURE OF 18C. THE 12Z KABR SOUNDING IS LESS CAPPED WITH AN 850MB TEMPERATURE OF 17C AND IS MORE INDICATIVE OF THE ATMOSPHERE OVER THE JAMES RIVER BASIN. THE THERMODYNAMIC SUBTLETIES WILL MAKE ALL THE DIFFERENCE FOR WHEN AND WHERE CONVECTION WILL FIRE THIS AFTERNOON. FOR NOW KEPT THE HIGHEST POPS EAST WITH AN EXPANSION WEST POSSIBLE IF STORMS GET GOING WEST. THE UPDATED GRIDDED AND TEXT PRODUCTS WILL BE OUT SHORTLY. && .AVIATION...OVERALL VFR CEILINGS/VISIBILITIES FORECAST NEXT 24HR. HOWEVER THERE IS A THREAT FOR ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE AERODROMES TODAY AND MAINLY THIS AFTERNOON/EARLY EVENING WITH THE BEST CHANCE FROM KBIS TO KJMS. IN ADDITION...WILL NEED TO WATCH FOR POTENTIAL LOW VFR CEILINGS ACROSS KDIK AND KBIS AFTER 06Z SUNDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...UPDATE KS...AVIATION
Hazardous weather outlook, Jun 23, 3:27 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 427 AM CDT SAT JUN 23 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 427 AM CDT SAT JUN 23 2012 /327 AM MDT SAT JUN 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...ESPECIALLY SOUTH OF US HIGHWAY 2 THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA EACH DAY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. AYD
In the hours before
Special weather statement, Jun 23, 9:40 AM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1040 AM CDT SAT JUN 23 2012 NDZ017-031-231615- GOLDEN VALLEY-MCKENZIE- 940 AM MDT SAT JUN 23 2012 ...SPECIAL WEATHER STATEMENT... AT 936 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN WIBAUX COUNTY...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL MOVE INTO SOUTHWEST MCKENZIE COUNTY AND NORTHWEST GOLDEN VALLEY COUNTY BY AROUND 950 AM MDT GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Special weather statement, Jun 23, 11:01 AM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1201 PM CDT SAT JUN 23 2012 NDZ031-231730- GOLDEN VALLEY- 1101 AM MDT SAT JUN 23 2012 ...STRONG THUNDERSTORM APPROACHING WESTERN GOLDEN VALLEY COUNTY... AT 1054 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL WIBAUX COUNTY...MOVING EAST AT 25 MPH. QUARTER SIZE HAIL WAS REPORTED EARLIER TODAY 9 MILES EAST OF GLENDIVE MONTANA. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THIS STORM AS IT APPROACHES WESTERN GOLDEN VALLEY COUNTY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS STORM CLOSELY. * THE THUNDERSTORM WILL BE NEAR...WESTERN GOLDEN VALLEY COUNTY AT 1110 AM MDT GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Special weather statement, Jun 23, 11:09 AM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1209 PM CDT SAT JUN 23 2012 NDZ018-032-033-231745- BILLINGS-DUNN-STARK- 1109 AM MDT SAT JUN 23 2012 ...STRONG THUNDERSTORM MOVING FROM EASTERN BILLINGS COUNTY INTO NORTHERN STARK AND SOUTHWEST DUNN COUNTIES... AT 1106 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL BILLINGS COUNTY... MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... NEW HRADEC BY 1125 AM MDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.